Nebraska, 2011

Heat in Nebraska, July 31, 2011

July 31, 2011 · NWS OAX · 23 events in 23 counties and zones

High heat values again returned to eastern Nebraska on the last day of July. Temperatures climbed into the 90s and dew points reached the 70s.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

High heat values again returned to eastern Nebraska on the last day of July. Temperatures climbed into the 90s and dew points reached the 70s. This produced heat index values of 105 to 110 degrees during the afternoon. The high heat values continued into the first or second of August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 31, 1:39 AM CST, 10 hours 21 minutes earlier.

Area forecast discussion, Jul 31, 1:39 AM CST, 10 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
239 AM CDT SUN JUL 31 2011

.DISCUSSION...
HEAT REMAINS THE CONCERN OVER THE NEXT COUPLE OF DAYS AS
TEMPERATURES ONCE AGAIN HEAD BACK INTO THE LOWER TO MID 90S
TODAY...THEN THE MID TO UPPER 90S FOR MONDAY...AND EVEN IN THE MID
90S AHEAD OF COLD FRONT THAT IS EXPECTED TO MOVE INTO THE REGION
ON TUESDAY. OVERALL...ONGOING FORECAST REMAINS IN DECENT SHAPE
TODAY WITH ONLY MINOR TWEAKS NEEDED. HEAT INDEX VALUES SHOULD
RANGE AROUND 105 TODAY...AROUND 110 TO 112 ON MONDAY...AND 105 TO
110 ALONG AND SOUTH OF I80 ON TUESDAY. HEAT ADVISORIES ARE ALREADY
IN EFFECT BEGINNING THIS AFTERNOON...CONTINUING THROUGH MONDAY...
BUT THEN DROPPED FOR TUESDAY FOR AREAS THAT ARE EXPECTED TO BE
NORTH OF THE COLD FRONT.

IN GENERAL...THE AREA SHOULD REMAIN DRY UNTIL THE COLD FRONT
ARRIVES. HOWEVER...A MOIST AXIS WILL MOVE INTO THE MID MISSOURI
VALLEY REGION FROM THE WEST ON MONDAY. THE SREF AND GFS HINT AT A
VERY SMALL CHANCE OF CONVECTION DURING THE HEAT OF THE AFTERNOON
MONDAY. A HEALTHY CAP WILL REMAIN IN PLACE...THUS AM NOT CONFIDENT
THAT ANYTHING COULD POP GIVEN LACK OF STRONGER FORCING...BUT WILL
CONTINUE TO KEEP AN EYE ON LATER MODEL RUNS TO SEE IF THERE IS ANY
CONSISTENCY.

THE AFOREMENTIONED COLD FRONT ARRIVES IN NORTHEAST NEBRASKA BY
DAYBREAK TUESDAY. CANT RULE OUT A SLIGHT CHANCE OF THUNDERSTORMS
NEAR THE NEBRASKA AND SOUTH DAKOTA BORDER LATE MONDAY NIGHT...WITH
A CHANCE OF THUNDERSTORMS THROUGH THE DAY TUESDAY BEHIND THE FRONT
AS IT CONTINUES TO SETTLE SOUTHWARD. THE FRONT WILL LIKELY
STALL...IN TYPICAL FASHION SOMEWHERE ACROSS NORTHERN KANSAS AND
NORTHERN MISSOURI. THIS WILL CONTINUE TO PROVIDE A FOCUS FOR
THUNDERSTORM DEVELOPMENT TUESDAY NIGHT AND WEDNESDAY...BUT
ESPECIALLY WEDNESDAY NIGHT AND THURSDAY AS A STRONGER UPPER LEVEL
WAVE APPEARS TO MOVE OUT OF THE CENTRAL ROCKIES.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAFS

FOG DEVELOPING OVER ERN NEB THIS MORNING. BOUNDARY LAYER MOISTURE
WILL BE SUFFICIENT FOR IFR CONDITIONS AT ALL TERMINALS UNTIL ABOUT
13Z. OTHERWISE VFR CONDITIONS PREVALENT THEN UNTIL NEXT ROUND OF IFR
BTWN 01/09Z-12Z.

DEE

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT TUESDAY FOR NEZ045-
     051>053-065>068-078-088>093.

     HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT MONDAY FOR NEZ011-012-
     015>018-030>034-042>044-050.

IA...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT TUESDAY FOR IAZ055-056-
     069-079-080-090-091.

     HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT MONDAY FOR IAZ043.

&&
Hazardous weather outlook, Jul 31, 9:10 AM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1010 AM CDT SUN JUL 31 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-010000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1010 AM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TEMPERATURES WILL TOP OUT IN THE 90S THIS AFTERNOON WITH HEAT INDEX
VALUES APPROACHING 100 TO 108. A HEAT ADVISORY IS IN EFFECT.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY HOT TEMPERATURES WILL CONTINUE ACROSS THE AREA MONDAY WITH
HIGHS 95 TO 100 AND HEAT INDEX VALUES TOPPING OUT AROUND 110. HEAT
INDEX VALUES OF 105 TO 110 ARE EXPECTED TUESDAY ALONG AND SOUTH OF
INTERSTATE 80.

THUNDERSTORM CHANCES ALSO RETURN TO THE REGION TUESDAY THROUGH
FRIDAY...AS A NEW COLD FRONT SETTLES THROUGH THE MID MISSOURI
VALLEY. THIS FRONT WILL EVENTUALLY STALLS SOUTH OF THE LOCAL AREA
ACROSS KANSAS AND MISSOURI.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FOR THE NEXT SEVERAL WEEKS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 heat. Local standard time, as filed.

Heat, Richardson

When
July 31, 12:00 PM CST to 11:59 PM CST
Where
Richardson forecast zone
Reported by
Official NWS Observations
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

Temperatures climbed into the lower 90s and dew point temperatures warmed into the upper 70s to around 80 during the afternoon of July 31st. This produced heat index values of 105 to 112 degrees. Even higher heat index values persisted on August 1st and 2nd.

Heat, Nemaha

When
July 31, 2:00 PM CST to 4:00 PM CST
Where
Nemaha forecast zone
Reported by
Official NWS Observations
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

Temperatures climbed into the lower 90s and dew point temperatures warmed into the upper 70s during the afternoon of July 31st. This produced heat index values of 105 to 110 degrees. Similar type heat index values persisted into August 2nd.

Heat, Johnson

When
July 31, 2:00 PM CST to 4:00 PM CST
Where
Johnson forecast zone
Reported by
Official NWS Observations
Coordinates
40.393, -96.265 (the zone’s center; the record gives no point)

Temperatures climbed into the lower 90s and dew point temperatures warmed into the upper 70s during the afternoon of July 31st. This produced heat index values of 105 to 110 degrees. Similar type heat index values persisted into August 2nd.

Heat, Pawnee

When
July 31, 2:00 PM CST to 4:00 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
40.132, -96.237 (the zone’s center; the record gives no point)

Temperatures climbed into the lower 90s and dew point temperatures warmed into the upper 70s during the afternoon of July 31st. This produced heat index values of 105 to 110 degrees. Similar type heat index values persisted into August 2nd.

Heat, Otoe

When
July 31, 2:00 PM CST to 4:00 PM CST
Where
Otoe forecast zone
Reported by
Official NWS Observations
Coordinates
40.649, -96.135 (the zone’s center; the record gives no point)

Temperatures climbed into the lower 90s and dew point temperatures warmed into the upper 70s during the afternoon of July 31st. This produced heat index values of 105 or a little warmer. Similar type heat index values persisted into August 2nd.

Heat, Sarpy

When
July 31, 2:00 PM CST to 4:00 PM CST
Where
Sarpy forecast zone
Reported by
Official NWS Observations
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

Temperatures climbed into the lower 90s and dew point temperatures warmed into the upper 70s during the afternoon of July 31st. This produced heat index values of 105 or a little warmer. Similar type heat index values persisted into August 2nd.

Heat, Cass

When
July 31, 2:00 PM CST to 4:00 PM CST
Where
Cass forecast zone
Reported by
Official NWS Observations
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

Temperatures climbed into the lower 90s and dew point temperatures warmed into the upper 70s during the afternoon of July 31st. This produced heat index values of 105 or a little warmer. Similar type heat index values persisted into August 2nd.

Heat, Lancaster

When
July 31, 2:00 PM CST to 4:00 PM CST
Where
Lancaster forecast zone
Reported by
Official NWS Observations
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Temperatures climbed into the mid to upper 90s during the afternoon of July 31st. With dew point temperatures in the mid 70s heat index values warmed to 105 to 110 degrees. Similar type heat index values persisted into August 2nd.

Heat, Gage

When
July 31, 2:00 PM CST to 4:00 PM CST
Where
Gage forecast zone
Reported by
Official NWS Observations
Coordinates
40.262, -96.689 (the zone’s center; the record gives no point)

Temperatures climbed into the mid to upper 90s during the afternoon of July 31st. With dew point temperatures in the lower to mid 70s, heat index values warmed to 105 to 110 degrees. Similar type heat index values persisted into August 2nd.

Heat, Jefferson

When
July 31, 2:00 PM CST to 4:00 PM CST
Where
Jefferson forecast zone
Reported by
Official NWS Observations
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

Temperatures climbed into the mid to upper 90s during the afternoon of July 31st. With dew point temperatures in the lower to mid 70s, heat index values warmed to 105 to 110 degrees. Similar type heat index values persisted into August 2nd.

Heat, Saline

When
July 31, 2:00 PM CST to 4:00 PM CST
Where
Saline forecast zone
Reported by
Official NWS Observations
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

Temperatures climbed into the mid 90s during the afternoon of July 31st. With dew point temperatures in the lower to mid 70s, heat index values warmed to 105 to 110 degrees. Similar type heat index values persisted into August 2nd.

Heat, Seward

When
July 31, 2:00 PM CST to 4:00 PM CST
Where
Seward forecast zone
Reported by
Official NWS Observations
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

Temperatures climbed into the lower to mid 90s during the afternoon of July 31st. With dew point temperatures in the mid 70s, heat index values warmed to around 105 degrees. Similar type heat index values persisted into August 2nd.

Heat, Colfax

When
July 31, 4:00 PM CST to 5:00 PM CST
Where
Colfax forecast zone
Reported by
Official NWS Observations
Coordinates
41.574, -97.086 (the zone’s center; the record gives no point)

Temperatures climbed into the lower 90s during the afternoon of July 31st. With dew point temperatures in the mid 70s, heat index values warmed to around 105 degrees. Similar type heat index values persisted into August 2nd.

Heat, Platte

When
July 31, 4:00 PM CST to 5:00 PM CST
Where
Platte forecast zone
Reported by
Official NWS Observations
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

Temperatures climbed into the lower 90s during the afternoon of July 31st. With dew point temperatures in the mid 70s, heat index values warmed to around 105 degrees. Similar type heat index values persisted into August 2nd.

Heat, Saunders

When
July 31, 4:00 PM CST to 5:00 PM CST
Where
Saunders forecast zone
Reported by
Official NWS Observations
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Temperatures climbed into the lower 90s during the afternoon of July 31st. With dew point temperatures in the mid to upper 70s, heat index values warmed to around 105 degrees. Similar type heat index values persisted into August 2nd.

Heat, Dodge

When
July 31, 4:00 PM CST to 5:00 PM CST
Where
Dodge forecast zone
Reported by
Official NWS Observations
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

Temperatures climbed into the lower 90s during the afternoon of July 31st. With dew point temperatures in the mid to upper 70s, heat index values warmed to around 105 degrees. Similar type heat index values persisted into August 2nd.

Heat, Douglas

When
July 31, 4:00 PM CST to 5:00 PM CST
Where
Douglas forecast zone
Reported by
Official NWS Observations
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

Temperatures climbed into the lower 90s during the afternoon of July 31st. With dew point temperatures in the mid to upper 70s, heat index values warmed to around 105 degrees. Similar type heat index values persisted into August 2nd.

Heat, Washington

When
July 31, 4:00 PM CST to 5:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

Temperatures climbed into the lower 90s during the afternoon of July 31st. With dew point temperatures in the mid to upper 70s, heat index values warmed to around 105 degrees. Similar type heat index values persisted into August 2nd.

Heat, Burt

When
July 31, 4:00 PM CST to 5:00 PM CST
Where
Burt forecast zone
Reported by
Official NWS Observations
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Temperatures climbed into the lower 90s during the afternoon of July 31st. With dew point temperatures in the mid to upper 70s, heat index values warmed to around 105 degrees. Similar type heat index values persisted into August 2nd.

Heat, Cuming

When
July 31, 4:00 PM CST to 5:00 PM CST
Where
Cuming forecast zone
Reported by
Official NWS Observations
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Temperatures climbed into the lower 90s during the afternoon of July 31st. With dew point temperatures in the mid to upper 70s, heat index values warmed to around 105 degrees. Similar type heat index values persisted into August 2nd.

Heat, Stanton

When
July 31, 4:00 PM CST to 5:00 PM CST
Where
Stanton forecast zone
Reported by
Official NWS Observations
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Temperatures climbed into the lower 90s during the afternoon of July 31st. With dew point temperatures in the mid to upper 70s, heat index values warmed to around 105 degrees. Similar type heat index values persisted into August 2nd.

Heat, Madison

When
July 31, 4:00 PM CST to 5:00 PM CST
Where
Madison forecast zone
Reported by
Official NWS Observations
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Temperatures climbed into the lower 90s during the afternoon of July 31st. With dew point temperatures in the mid to upper 70s, heat index values warmed to around 105 degrees. Similar type heat index values persisted into August 2nd.

Heat, Butler

When
July 31, 4:00 PM CST to 5:00 PM CST
Where
Butler forecast zone
Reported by
Official NWS Observations
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

Temperatures climbed into the lower 90s during the afternoon of July 31st. With dew point temperatures in the mid to upper 70s, heat index values warmed to around 105 degrees. Similar type heat index values persisted into August 2nd.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318030, 318031, 318032, 318033, 318034, 318035, 318036, 318039, 318040, 318041, 318045, 318046, 318047, 318048, 318049, 318050, 318051, 318052, 318053, 318054, 318055, 318056, 318057.